Back to Ask the Diabetes Team Ask the Diabetes Team

From Wilmington, North Carolina, USA:

My seven year old daughter has started soccer had first game was at 12:00 noon. She had 20 grams of carb at lunch beforehand, and her blood sugar was 160 mg/dl [8.9 mmol/L]. I had her drink 15 gram of Gatorade before going onto the field, and as soon as she started to go out, she felt low. She had another 40 grams of carb to feel better, went on the field had a great time, and when we got home she was 200 mg/dl [11.1 mmol/L].

I read a book about athletics and diabetes which explained I should reduce insulin by 20-30% if there is a soccer game that day. Well I reduced it by 20% for yesterday's game at 10:00 am, she was 260 mg/dl [14.4 mmol/L] at 9:30 am, and thought all would be well. I checked once more at 10:00 am, and she was 370 mg/dl [20.6 mmol/L], felt bad, and was not able to play. So, we sat and watched. She did participate the last quarter, had fun, when we got home she was 200 mg/dl [11.1 mmol/L].

She really loves soccer, but it is more of a struggle for me, and I've got to find a solution. My doctor did say to give same amount of insulin along with more carb. What is your opinion?


I am unclear as to why the child was made to sit out and simply watch the game. Just because of the glucose level? Most of the time, exercise lowers glucose, but the initial push of adrenalin and other hormones can certainly cause the glucose level to rise before the activity brings it down.

My advice? Follow your doctor's advice and let her play! If her own pattern if for glucose to rise with soccer, then maybe go a little easier on the carb intake. Kids should play!


Additional comments from Dr. Stuart Brink:

You need to do some more of this intensive monitoring. Likely the excitement of the game is causing adrenalin release and this is causing the high sugars. So, she could be getting confused with feeling hypoglycemia and just being excited. Using the actual blood glucose level as a guide will help you figure this out. Work with your diabetes team to learn how you should respond. Frequently, our patients are seeing the same thing you described. So, we decrease the insulin after the game when the effect of this much exercise really kicks in. Often, we don't give extra food during the game or practice but only afterwards. Sometimes also decreasing the next long-acting insulin dose will also help for such aerobic-style activities. Extra food at the next meal (high fat fast foods like Burger King or McDonald's) will also work as may ice cream with its added sugar plus extra fat working for several hours later. The key, however, will be to do enough monitoring so you are not guessing where the exercise effects begin and how long they last.


Original posting 26 May 2003
Posted to Exercise and Sports


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.